What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 6, 5:52 PM CST, 5 hours 8 minutes earlier. Its key messages:
- Scattered showers/storms tonight through Monday
- Seasonal Temps Through Next Friday
- Western Ridge Builds East Late in Period
Area forecast discussion, Jul 6, 5:52 PM CST, 5 hours 8 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
652 PM CDT Sat Jul 6 2024
...Updated for the 00z Aviation Discussion...
.KEY MESSAGES...
- Scattered showers/storms tonight through Monday
- Seasonal Temps Through Next Friday
- Western Ridge Builds East Late in Period
&&
.DISCUSSION...
Issued at 135 PM CDT Sat Jul 6 2024
.Short Term /Tonight through Sunday Night/...
Confidence Short Term: Medium to High
Rather weak summer synoptic flow over the region early today.
Northern stream wave and developing Lee side trough expected to
approach the area slowly by this evening. Currently, a broken area
of convection has fired over central/northeast Nebraska in zone of
warm air advection. Aloft we continue to see the large +15C pool of
moisture now more confined to the southwestern states and the deep
south up to New England. Though we remain in westerly flow this
morning, southerly flow will return both at the surface and aloft
this afternoon and evening. This will set the stage for showers and
scattered thunderstorms to drift into the region this evening;
generally after 8 pm in the west and building east overnight.
Parameters for any severe storms still look rather meager with shear
under 25kts and a low level jet around 25kts as well. MUCAPE is
around 1500 J/kg early on and weakening thereafter. PWATs are
expected to increase to 1.25 over the region with a slightly higher
max in the south nearing 1.75. Over the south two thirds of the
area, warm cloud depths rise to over 11 kft. Models continue to
advertise spotty half inch to inch totals in some of the heavier
showers/iso storms each period tonight, tomorrow afternoon and
tomorrow night. The best chances for any multiple day totals over 2
inches appear to be in the south. HREF output supports spotty 1 to 2
inch totals in the far south for the next 2 days where efficient
rainfall processes are more likely. Tonight will see milder temps as
overnight mins drop to the lower 60s northwest while the southeast
half remains in the mid 60s. Sunday will see similar highs to today,
but with the clouds and periods of showers/isolated storms highs
will slightly lower. Tomorrow night lows will again range from the
lower 60s northwest to the mid 60s south.
.Long Term /Monday through Saturday/...
Confidence: Medium to High
The weak, large scale trough over the central US will not make much
progress east through Monday. Consequently, we will continue to be
in weak southwest flow aloft. By this time, the deeper moisture and
higher PWATs will be shifting east. Though warm cloud depths will be
favorable for efficient rainfall, the forcing will be weaker and
instability less by Monday afternoon. Generally lingering showers
and a few thunderstorms are anticipated east of I35 Monday. Highs
Monday will fall within the same range as Sunday; upper 70s to lower
80s across the area. A rather weak synoptic pattern ensues after
Monday as the remnants of Beryl track northeast from Texas to
northeast AR by 18z Wednesday. With a weak ridge over the Northern
Plains and no synoptic system to pull the former hurricane
northwest, we will remain out of the plume of moisture it will pull
through the lower Mississippi River Valley to Ohio Valley by
Thursday. Over Iowa, we will be generally be recycling boundary
layer moisture from night to day. It looks more likely that early
morning fog/thick dew will be replaced by afternoon cumulus and from
time to time partly sunny to mostly cloudy conditions. Isolated
airmass thunderstorms may also occur Wednesday and Thursday
afternoon. Highs will remain range bound in the lower to mid
80s with dewpoints in the lower to mid 60s. Looking out to the
end of the workweek and into the weekend, the strong H500 ridge
over the western states will slowly begin a shift eastward. This
will increase temps/thickness aloft and result in a warming
trend by Saturday. Also, with the transition to a more
southwesterly flow aloft, we should see lessening chances of
late day showers or isolated storms.
&&
.AVIATION /00Z TAFS THROUGH 00Z MONDAY/...
Issued at 643 PM CDT Sat Jul 6 2024
Ongoing showers and thunderstorms will continue to impact sites
over northern Iowa for the next few hours, primarily KFOD and
KMCW. Additional shower and thunderstorm chances will move
through tonight, with some uncertainty on the evolution. Most
likely timeframe has been mentioned in TAFs, and will continue
to monitor and update for trends through the night. In addition
to lightning, any storms passing over terminals could produce
strong winds, reduced visibility and lowered ceilings.
Precipitation should diminish through the morning hours, but a
few scattered showers and storms may linger south through the
day tomorrow. More showers and storms are expected across the
area tomorrow afternoon, however, have left tomorrow afternoon's
storms out of TAFs for this issuance due to low confidence in
exact location and timing.
&&
.HYDROLOGY...
Issued at 135 PM CDT Sat Jul 6 2024
With spotty rainfall and generally the chances for any isolated,
heavier totals through Monday across the south, we will continue to
see gradual improvement across the current flooded basins. Other
than some localized urban issues, should a quick 2 or more inches
occur in the next 48 hours south of I80, the remainder of the region
should be fine.
Previous discussion from 400 am CDT Sat Jul 6 2024
Not a whole lot of change with regards to the river flooding
with continued gradual improvement as stages continue their slow
fall. There may be some localized bumps over the next couple of
days with the convection, but widespread renewed river flooding
is not forecast at this point. The heaviest rainfall during this
time is expected in southern Iowa tonight where moisture
transport is focused on the nose of the low level jet. PWATS
increase to around 1.5" or so with decent warm cloud depth
leading to efficient rainfall. Localized 2+" amounts are
possible but as mentioned above, the maturing crops will help
slow down the runoff and limit the overall potential.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...
None.
&&
DISCUSSION...REV
AVIATION...Dodson
HYDROLOGY...Cogil
Hazardous weather outlook, Jul 6, 2:17 PM CST, 8 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
317 PM CDT Sat Jul 6 2024
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-072030-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
317 PM CDT Sat Jul 6 2024
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...This afternoon and tonight
There will be chances for thunderstorms across the north or west this
afternoon, and across the area tonight. A few storms may be
strong to severe with wind and hail west during the evening.
Locally heavy rains are possible across the southwest and south
as well.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Chances for a few thunderstorms linger into Sunday and Monday,
but the severe weather potential is low. There are only a few
spotty chances for storms next week as well, and the severe
weather potential remains low through that time.
.SPOTTER INFORMATION STATEMENT...
Spotters may be needed briefly later today and this evening.
In the hours before
Special weather statement, Jul 6, 8:14 PM CST, 2 hours 46 minutes before
Special Weather Statement
National Weather Service Des Moines IA
914 PM CDT Sat Jul 6 2024
IAZ037-048-049-070245-
Story IA-Hardin IA-Marshall IA-
914 PM CDT Sat Jul 6 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN STORY...
SOUTHWESTERN HARDIN AND NORTHWESTERN MARSHALL COUNTIES THROUGH 945 PM
CDT...
At 914 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northeast of Roland, or 13 miles north of Nevada, moving
southeast at 15 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Zearing, McCallsburg, St. Anthony, and Garden City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4204 9326 4219 9350 4221 9349 4221 9346
4224 9346 4231 9341 4224 9311
TIME...MOT...LOC 0214Z 298DEG 12KT 4220 9340
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
JimenezSpecial weather statement, Jul 6, 9:12 PM CST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1012 PM CDT Sat Jul 6 2024
IAZ049-050-070345-
Tama IA-Marshall IA-
1012 PM CDT Sat Jul 6 2024
...A STRONG THUNDERSTORM WILL IMPACT EASTERN MARSHALL AND WEST
CENTRAL TAMA COUNTIES THROUGH 1045 PM CDT...
At 1012 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles northwest of Marshalltown, moving east at 20 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Marshalltown, Le Grand, Albion, Liscomb, Ferguson, Green Mountain,
Marshalltown Municipal Airport, and Union Grove State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4205 9312 4221 9303 4215 9270 4190 9283
TIME...MOT...LOC 0312Z 288DEG 16KT 4210 9299
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
JimenezLocal storm report, Jul 6, 9:17 PM CST, 1 hour 43 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
1017 PM CDT Sat Jul 6 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0927 PM Hail 1 N Zearing 42.17N 93.30W
07/06/2024 E1.00 Inch Story IA Public
Via mPING. Time estimated from radar.
0928 PM Tstm Wnd Dmg Zearing 42.15N 93.30W
07/06/2024 Story IA Trained Spotter
Several tree limbs down with the biggest
being 15 inch diameter.
&&Special weather statement, Jul 6, 9:47 PM CST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1047 PM CDT Sat Jul 6 2024
IAZ060-061-070415-
Jasper IA-Polk IA-
1047 PM CDT Sat Jul 6 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN POLK AND WESTERN
JASPER COUNTIES THROUGH 1115 PM CDT...
At 1046 PM CDT, Doppler radar was tracking a strong thunderstorm over
Altoona, moving east at 20 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Des Moines, Ankeny, Altoona, Pleasant Hill, Bondurant, Saylorville,
Mitchellville, Colfax, Prairie City, Prairie Meadows, Iowa State
Fairgrounds, Adventureland Amusement Park, Mingo, Valeria,
Weh-Weh-Neh-Kee State Park, Prairie City Krohn Airport, and Ankeny
Regional Airport.
This includes the following highways...
Interstate 35 between mile markers 87 and 90.
Interstate 80 between mile markers 138 and 160.
Interstate 235 between mile markers 13 and 14.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4154 9354 4169 9359 4182 9319 4156 9310
TIME...MOT...LOC 0346Z 254DEG 19KT 4163 9349
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
JimenezSpecial weather statement, Jul 6, 10:16 PM CST, 44 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1116 PM CDT Sat Jul 6 2024
IAZ049-061-070445-
Jasper IA-Marshall IA-
1116 PM CDT Sat Jul 6 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN MARSHALL AND
NORTHWESTERN JASPER COUNTIES THROUGH 1145 PM CDT...
At 1116 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southwest of Baxter, or 11 miles northwest of Newton, moving
northeast at 30 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Baxter, Melbourne, Rhodes, and Mingo.
This includes Interstate 80 between mile markers 157 and 158.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4167 9320 4178 9332 4186 9325 4186 9323
4188 9323 4199 9314 4183 9293
TIME...MOT...LOC 0416Z 230DEG 27KT 4178 9323
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
AnsorgeSpecial weather statement, Jul 6, 10:45 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1145 PM CDT Sat Jul 6 2024
IAZ049-070645-
Marshall-
1145 PM CDT Sat Jul 6 2024
...REPEAT ROUNDS OF THUNDERSTORMS BRINGING HEAVY RAINFALL THAT MAY
LEAD TO POOR DRAINAGE AND LOW LYING PONDING OVER NORTHERN MARSHALL
COUNTY THROUGH 115 AM CDT...
Poor drainage and low lying areas of northern Marshall County may
experience ponding late this evening into the early morning hours of
Sunday. This is especially true in more urban areas, including
Marshalltown.
Rounds of thunderstorms have moved through northern Marshall County
this evening with rain gages recording near an inch of rainfall. An
additional storm moving through the county around midnight will
bring up to another inch.
Locations impacted include...
Marshalltown, State Center, Le Grand, Albion, Liscomb, Clemons, Green
Mountain, St. Anthony, and Marshalltown Municipal Airport.
LAT...LON 4200 9321 4221 9320 4221 9277 4197 9277
Ansorge